Mississippi, 2023

Damaging Winds in Mississippi, April 15, 2023

April 15, 2023 · NWS LIX · 5 events in 4 counties and zones

A cluster of thunderstorms developed in Mexico along the Texas/Mexico border west of San Antonio on the evening of April 14th. This cluster was able to maintain continuity to at least some degree all the way across Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A cluster of thunderstorms developed in Mexico along the Texas/Mexico border west of San Antonio on the evening of April 14th. This cluster was able to maintain continuity to at least some degree all the way across Texas. As it moved into western Louisiana on the morning of the 15th, it was tracking into an environment of increased instability. This aided in the organization of these storms into a Mesoscale Convective Complex (MCS). As the MCS raced across Louisiana into Mississippi, it produced damaging winds at various locations in this portion of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 15, 10:04 AM CST, 59 minutes earlier.

Area forecast discussion, Apr 15, 10:04 AM CST, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service New Orleans LA
1104 AM CDT Sat Apr 15 2023

...NEW UPDATE...

.UPDATE...
Issued at 1042 AM CDT Sat Apr 15 2023

The tale of two convective complexes is the highlight this
morning. First is the convection moving eastward currently into
Baton Rouge and the second would be convection across the
Louisiana Gulf Waters. CAMs are pretty much useless at this
juncture so will avoid those for this update (incorrect
initialization at 12z among lack of consistency from all). So,
free-styling, if you will there appears to be one of three
scenarios unfolding across our region. First scenario is the
southern convection will eventually cutoff the northern complex
weakening it...with the southern activity staying over the coastal
waters before entering MOB's CWFA later this afternoon. The
second scenario is the convection to the south will continue
downstream into MOB's CWFA with the northern convection keeping
its intensity due to recovery downstream. Or the reasonable worst
case which is both clusters merging over the NOLA area leading to
both a SVR and hydro threat.

Looking at the finer details, the 12z RAOB from LIX has very
steep mid-level lapse rates, but there was a cap sampled. Of
course this was before temperatures warmed into the upper 70s and
moistened a bit more. Aloft, an H5 impulse continued to move over
the region helping lift parcel above the cap upstream. Think a
conditional severe threat remains with strong elevated convection
at the very least so a hail/wind threat should continue...assuming
scenario two or three from above.

Looking at the very latest KLIX scans, convection is trying to
develop between the two convective clusters over Terrebonne and
Vermilion Bay. This leans toward the 3rd scenario being somewhat
plausible despite it being the more extreme end of the forecast.
That said, the question of just how long convection would stay
over the more populated areas arises, especially with a stronger
cold pool developing behind the northern convection. We'll also
need to watch the southern periphery of the cold pool from the
northern cluster because if that sets up across the region,
additional convective development would be possible through the
afternoon and into the early evening again enhancing the hydro
concerns. (Frye)

&&

.SHORT TERM...
(Today through Sunday)
Issued at 324 AM CDT Sat Apr 15 2023

The main focus of the forecast looks to arrive around mid morning
with showers and thunderstorms expected to begin firing. This
comes due to a southern stream shortwave kicking out of Texas and
moving across our area. Models have come into pretty good
agreement on the main timing likely being 15z-23z. The main model
outlier in terms of where we see convection fire is the HRRR which
develops a strong MCS over the Gulf waters just south of us,
while the remainder of the CAMs develop that MCS right over our
CWA. This would make a pretty good difference in how today plays
out as with the HRRR solution we wouldn't see quite as much
thunderstorm activity during the day. This would in return cause a
LOT more activity with the expected frontal boundary that passes
through late tonight into early Sunday. The other CAMs solution
would have a pretty good amount of activity during the day today
and much less tonight and early tomorrow with the front because we
get too worked over.

Now if the solution of activity today plays out, we have a good
chance of some strong to severe thunderstorms during the day today as
an MCS develops and quickly shoots across the area. Pulling some
model soundings shows no instability issues with CAPE on the order
of >1500 J/Kg, mid level lapse rates through the roof, and plenty
cool 500mb temperatures. Shear is definitely not the greatest
which brings the tornado threat down, though not completely ruling
it out. Hail and wind on the other hand are looking to likely to
be the main threats. Knowing all of this SPC has upgraded the area
to a SLIGHT risk of severe weather. If the solution of less
activity during the day and more with the front plays out, the
severe threat lasts more into the late evening and overnight
hours. On the flash flood side of things, this will greatly rely
on how quickly storms move through. If we see an MCS develop
earlier on in the day, it will likely progress through rather
quickly. However with PWATS near record breaking values and some
areas being primed from the Gulf low a couple days ago, some
locally heavy rainfall could cause areas of flash flooding. Kept
the Flood Watch in effect for the majority of the CWA today given
the heavy rainfall possibility.

Following the frontal passage an area of drier and cooler air
moves into the region, looking to last through mid week as high
pressure builds in.

&&

.LONG TERM...
(Monday through Friday)
Issued at 324 AM CDT Sat Apr 15 2023

The long term starts off fairly quiet with that area of high
pressure sitting overhead. Following Sunday's cold front, early
morning low temperatures both Monday and Tuesday will cool a
decent amount. Northern areas will fall into the mid to upper 40s,
while southern areas fall into the low to mid 50s. Even though
early morning temperatures will be on the cool side, afternoon
highs are still expected to reach the mid to upper 70s on Monday
and the upper 70s to low 80s on Tuesday.

Southerly flow will return on Tuesday which will re-introduce
some additional moisture back into the area. A few disturbances
will kick through the area mid to late week which may bring
isolated to scattered showers and thunderstorms, but not expecting
to see anything widespread as of now.

&&

.AVIATION...
(12Z TAFS)
Issued at 644 AM CDT Sat Apr 15 2023

Seeing some vis issues up in the MCB area and some lower cigs at
a couple terminals, otherwise mostly VFR or MVFR for now. That
will change as we head through the morning and we start to see
showers and thunderstorms move in. Kept in TEMPO groups for
expected timing of the strongest storms, which is from 18-23z. As
storms move in gusty winds, IFR visibilities, and IFR ceilings
will be possible. After the first round of showers and storms move
out, there will likely be a dry period for a few hours at each
terminal. Then a second round of convection will move in overnight
associated with the frontal boundary.

&&

.MARINE...
Issued at 324 AM CDT Sat Apr 15 2023

Southerly winds will begin to increase today ahead of our frontal
system. Decided against an exercise caution as most wind seems to
be driven by convection. If thunderstorms fire over the waters,
winds likely will be higher while on the other side of things if
thunderstorms don't fire the winds will be lower. Once the frontal
passes late tonight into early Sunday winds will gradually start
to increase, reaching up into Small Craft Advisory thresholds late
Sunday. Gradual improvement in marine conditions is expected into
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  76  56  71  45 /  80  60   0   0
BTR  80  60  74  48 /  80  60   0   0
ASD  78  62  77  49 /  80  60  10   0
MSY  77  64  74  56 /  80  70  10   0
GPT  77  64  75  51 /  80  70  20   0
PQL  78  64  77  49 /  80  70  20   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Sunday morning for LAZ036-037-039-047-048-
     057-058-060-064-071-076>090.

GM...None.
MS...Flood Watch through Sunday morning for MSZ077-083>088.

GM...None.
&&

UPDATE...RDF
SHORT TERM...HL
LONG TERM....HL
AVIATION...HL
MARINE...HL

In the hours before

Special weather statement, Apr 15, 9:04 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1004 AM CDT Sat Apr 15 2023

LAZ034>036-MSZ068-069-151600-
East Feliciana LA-Pointe Coupee LA-West Feliciana LA-Wilkinson MS-
Amite MS-
1004 AM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of West Feliciana,
northwestern Pointe Coupee and northwestern East Feliciana Parishes,
Wilkinson and western Amite Counties through 1100 AM CDT...

At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm near
Simmesport, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, St. Francisville, Liberty, Centreville, Woodville, Gloster,
Morganza, Wilson, Norwood, Wakefield, Spillman, Batchelor,
Lettsworth, Fort Adams, Dolorosa and Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3132 9112 3135 9102 3135 9083 3105 9079
      3061 9175 3071 9173 3086 9182 3087 9180
      3097 9181 3104 9172 3104 9165 3097 9166
      3104 9156 3114 9163 3124 9156 3122 9151
      3124 9148 3128 9149 3132 9146 3137 9123
TIME...MOT...LOC 1504Z 235DEG 29KT 3095 9177

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MEFFER
Special weather statement, Apr 15, 9:27 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1027 AM CDT Sat Apr 15 2023

LAZ034>037-046>048-083-085-151615-
Iberville LA-Northern Livingston LA-St. Helena LA-East Feliciana LA-
Western Ascension LA-Pointe Coupee LA-West Baton Rouge LA-
East Baton Rouge LA-West Feliciana LA-
1027 AM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of northwestern
Ascension, southeastern West Feliciana, West Baton Rouge,
southwestern St. Helena, southern Pointe Coupee, northwestern
Livingston, central East Feliciana, Iberville and East Baton Rouge
Parishes through 1115 AM CDT...

At 1027 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lottie, or near Krotz Springs, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Gonzales, Plaquemine,
Port Allen, New Roads, Jackson, St. Francisville, Clinton, Oak Hills
Place, St. Gabriel, Walker, Addis, Brusly, Livonia, Maringouin,
Slaughter and Fordoche.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 128 and 176.
 Interstate 12 between mile markers 1 and 16.
 Interstate 110 in Louisiana between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3093 9105 3076 9086 3026 9086 3011 9147
      3019 9147 3020 9149 3023 9148 3024 9157
      3026 9159 3036 9164 3038 9163 3044 9164
      3050 9173 3056 9176 3061 9176
TIME...MOT...LOC 1527Z 242DEG 41KT 3049 9166

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MEFFER
Special weather statement, Apr 15, 10:01 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1101 AM CDT Sat Apr 15 2023

LAZ035-036-MSZ068>070-151645-
East Feliciana LA-West Feliciana LA-Pike MS-Wilkinson MS-Amite MS-
1101 AM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of northeastern West
Feliciana and north central East Feliciana Parishes, Pike, eastern
Wilkinson and Amite Counties through 1145 AM CDT...

At 1101 AM CDT, Doppler radar was tracking a strong thunderstorm over
Centreville, or 16 miles north of Clinton, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mccomb, Liberty, Magnolia, Summit, Centreville, Gloster, Osyka,
Norwood, Smithdale, Gillsburg, Crosby and Mccomb Airport.

This includes Interstate 55 in Mississippi between mile markers 1 and
24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3100 9033 3100 9100 3095 9123 3134 9116
      3132 9112 3133 9107 3134 9106 3133 9106
      3133 9103 3135 9102 3133 9099 3135 9098
      3135 9034
TIME...MOT...LOC 1601Z 261DEG 49KT 3109 9106

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MEFFER
Special weather statement, Apr 15, 10:10 AM CST, 53 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1110 AM CDT Sat Apr 15 2023

LAZ059-060-066-067-151700-
Lower Terrebonne LA-St. Charles LA-Lower Lafourche LA-
Upper Lafourche LA-
1110 AM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of southern St.
Charles, southeastern Terrebonne and southeastern Lafourche Parishes
through NOON CDT...

At 1110 AM CDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Port Fourchon, or 29 miles south of Galliano, moving
east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Larose, Cut Off, Galliano, Golden Meadow, Chauvin, Dulac, Montegut,
Leeville, Port Fourchon, Cocodrie, Tambour Bay Buoy and Lumcon Center
Buoy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2907 9026 2911 9027 2914 9031 2921 9031
      2925 9035 2920 9039 2921 9043 2929 9044
      2926 9047 2926 9051 2920 9052 2918 9058
      2911 9063 2910 9066 2937 9088 2974 9031
      2916 9005 2909 9015 2906 9021
TIME...MOT...LOC 1610Z 248DEG 36KT 2904 9047

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MEFFER
Special weather statement, Apr 15, 11:00 AM CST, 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1200 PM CDT Sat Apr 15 2023

LAZ037-039-071-079>084-MSZ071-077-151730-
Washington LA-Central Tangipahoa LA-Northern Livingston LA-
Lower Tangipahoa LA-Northern St. Tammany LA-St. Helena LA-
Southern Livingston LA-Northern Tangipahoa LA-
Southwestern St. Tammany LA-Walthall MS-Pearl River MS-
1200 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of southeastern St.
Helena, northwestern St. Tammany, northeastern Livingston, Tangipahoa
and Washington Parishes, southeastern Walthall and northwestern Pearl
River Counties through 1230 PM CDT...

At 1200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilmer, or near Franklinton, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hammond, Bogalusa, Covington, Franklinton, Amite, Ponchatoula, Amite
City, Abita Springs, Independence, Varnado, Roseland, Albany,
Madisonville, Folsom, Springfield, Sun, Montpelier, Enon, Crossroads
and Mount Herman.

This includes the following Interstates...
 Interstate 12 between mile markers 27 and 68.
 Interstate 55 in Louisiana between mile markers 20 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southeastern Louisiana...and southern Mississippi.

&&

LAT...LON 3100 8957 3064 8967 3037 9003 3034 9067
      3066 9074 3100 9039
TIME...MOT...LOC 1700Z 262DEG 43KT 3086 9026

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MEFFER
Special weather statement, Apr 15, 11:03 AM CST, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1203 PM CDT Sat Apr 15 2023

LAZ046-056>059-084>086-151800-
Iberville LA-Southern Livingston LA-Western Ascension LA-
Assumption LA-St. John The Baptist LA-St. James LA-
Upper Lafourche LA-Eastern Ascension LA-
1203 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of St. John The
Baptist, Ascension, St. James, southeastern Livingston, southeastern
Iberville, northwestern Lafourche and Assumption Parishes through 100
PM CDT...

At 1203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paincourtville, or near Napoleonville, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gonzales, Donaldsonville, Napoleonville, Reserve, Laplace, St.
Gabriel, Gramercy, Lutcher, Sorrento, French Settlement, Edgard,
South Vacherie, Paincourtville, Geismar, Convent, North Vacherie,
Garyville, Wallace, Supreme and Chackbay.

This includes Interstate 10 in Louisiana between mile markers 173 and
203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southeastern Louisiana.

&&

LAT...LON 3026 9109 3036 9052 3029 9052 3029 9054
      3021 9055 3020 9053 2986 9055 2984 9117
      2996 9125
TIME...MOT...LOC 1703Z 264DEG 27KT 2998 9113

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MEFFER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walthall

When
April 15, 11:03 AM CST
Where
Walthall County, 2.16 mi NNW of Tylertown Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
31.180, -90.180

Trees down, with one on a house with an entrapment. Multiple chicken houses damaged and powerlines down.

Thunderstorm Wind, Hancock

When
April 15, 12:44 PM CST
Where
Hancock County, 2.76 mi N of Waveland
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.320, -89.380

Tin roof blown off of Bay Marina.

Thunderstorm Wind, Harrison

When
April 15, 1:12 PM CST
Where
Harrison County, 1.19 mi E of Lorraine
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
30.470, -89.000

One-inch tree limbs broken and shingles blown off.

Thunderstorm Wind, Harrison

When
April 15, 1:17 PM CST
Where
Harrison County, 2.83 mi NNW of (Bix)keesler Afb Bil
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
Broadcast Media
Coordinates
30.440, -88.930

Large tree limb on shed shared on social media.

Thunderstorm Wind, Jackson

When
April 15, 1:28 PM CST
Where
Jackson County, 0.69 mi N of Vancleave
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.540, -88.680

Large tree limbs down on powerline in Vancleave, causing one to snap.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096123, 1096124, 1096125, 1096126, 1096127.